The geometry of anabelioids. (English) Zbl 1113.14021

The author makes a rather detailed exposition of his theory of anabelioids. The article is motivated by the question (following the introduction): “To what extent can the fundamental group of a Galois category be constructed in a canonical fashion which is independent of a choice of a basepoint?” The point of view adopted in the article is motivated by A. Grothendieck’s anabelian philosophy [in: Geometric Galois Actions. 1. Around Grothendieck’s Esquisse d’un Programme, London Math. Soc. Lect. Note Ser. 242, 49–58 (1997; Zbl 0901.14002)].
In the first two sections of the paper the author develops the general theory of anabelioids. An anabelioid is a finite product of categories \(X=\prod_iX_i\), where each \(X_i\) (a “connected component”) is a category isomorphic to some category \(B(G)\) of finite sets with a continuous \(G\)-action for some fixed profinite group \(G\). One of the central notions of the paper is the “faithful quasi-core” of an anabelioid, a weakening of the “core” defined in a previous paper of the author [J. Pure Appl. Algebra 131, 227–244 (1998; Zbl 0965.14013)]. The condition for a quasi-core is essentially that a certain forgetful functor is an equivalence.
The main result of this part of the paper is: when an anabelioid possesses a faithful quasi-core, then its fundamental group may be constructed in a canonical way as a profinite group. The last part of the paper is devoted to the case of hyperbolic curves: the theory of “cores” [S. Mochizuki, loc. cit. and Doc. Math., J. DMV Extra Vol., 609–640 (2003; Zbl 1092.14507)] in the context of hyperbolic curves is translated into the language of anabelioids. The author proves that if a non-proper hyperbolic curve over a \(p\)-adic or a number field is a geometric core, then its associated anabelioid admits a faithful quasi-core.


14G32 Universal profinite groups (relationship to moduli spaces, projective and moduli towers, Galois theory)
14H30 Coverings of curves, fundamental group
14F35 Homotopy theory and fundamental groups in algebraic geometry
Full Text: DOI


[1] Deligne, P. and Mumford, D., The irreducibility of the moduli space of curves of given genus, IHES Publ. Math., 36 (1969), 75-109. · Zbl 0181.48803
[2] Faltings, G. and Chai, C.-L., Degenerations of Abelian Varieties, Springer-Verlag, 1990. · Zbl 0744.14031
[3] Fried, M. and Jarden, M., Field Arithmetic, Springer-Verlag, 1986.
[4] Grothendieck, A., Letter to G. Faltings (June 1983) in Lochak, L. Schneps, Geometric Galois Actions; 1. Around Grothendieck’s Esquisse d’un Programme, London Math. Soc. Lecture Note Ser. 242, Cambridge Univ. Press, 1997.
[5] Ihara, Y., On discrete subgroups of the two by two projective linear group over p-adic fields, J. Math. Soc. Japan, 18 (1966), 219-235. · Zbl 0158.27702
[6] Jarden, M. and Ritter, J., On the characterization of local fields by their absolute Galois groups, J. Number Theory, 11 (1979), 1-13. · Zbl 0403.12020
[7] Johnstone, P. T., Topos theory, London Math. Soc. Monogr. 10, Academic Press, 1977.
[8] , How general is a generalized space?, Aspects of topology, London Math. Soc. Lecture Note Ser. 93, Cambridge Univ. Press (1985), 77-111.
[9] Knudsen, F. F., The Projectivity of the Moduli Space of Stable Curves, II, Math. Scand., 52 (1983), 161-199. · Zbl 0544.14020
[10] MacLane, S., One Universe as a Foundation for Category Theory, Reports of the Midwest Category Seminar III, Lecture Notes in Math. 106, Springer-Verlag, 1969. · Zbl 0211.32202
[11] , Categories for the working mathematician (Second edition), Grad. Texts in Math. 5, Springer-Verlag, 1998. · Zbl 0906.18001
[12] McLarty, C., Elementary Categories, Elementary Toposes, Oxford Logic Guides 21, Oxford University Press, 1992. · Zbl 0762.18001
[13] Matsumoto, M., Galois representations on profinite braid groups on curves, J. Reine Angew. Math., 474 (1996), 169-219. · Zbl 0858.12002
[14] Mochizuki, S., The Hodge-Arakelov Theory of Elliptic Curves: Global Discretiza- tion of Local Hodge Theories, RIMS Preprint Nos. 1255, 1256 (October 1999).
[15] , The Galois-Theoretic Kodaira-Spencer Morphism of an Elliptic Curve, RIMS Preprint No. 1287 (July 2000).
[16] , Correspondences on hyperbolic curves, J. Pure Appl. Algebra, 131 (1998), 227-244. · Zbl 0965.14013
[17] , The geometry of the compactification of the Hurwitz scheme, Publ. RIMS, Kyoto Univ., 31 (1995), 355-441. 881 · Zbl 0866.14013
[18] Mochizuki, S., A version of the grothendieck conjecture for p-adic local fields, Int. J. Math., 8 (1997), 499-506. · Zbl 0894.11046
[19] , The local pro-p anabelian geometry of curves, Invent. Math., 138 (1999), 319-423. · Zbl 0935.14019
[20] , Anabelian geometry in the Hodge-Arakelov theory of elliptic curves, Communications in arithmetic fundamental groups (Kyoto, 1999/2001), S\? urikaisekikenky\? usho K\? oky\? uroku, 1267 (2002), 96-111.
[21] , The Absolute Anabelian Geometry of Hyperbolic Curves, Galois Theory and Modular Forms, Kluwer Academic Publishers (2003), 77-122. · Zbl 1062.14031
[22] , The Absolute Anabelian Geometry of Canonical Curves, RIMS Preprint 1379, October 2002.
[23] Nakamura, H., Galois rigidity of pure sphere braid groups and profinite calculus, J. Math. Sci. Univ. Tokyo, 1 (1994), 71-136. · Zbl 0901.14012
[24] Serre, J.-P., Trees, Springer-Verlag, 1980.
[25] , Lie Algebras and Lie Groups, Lecture Notes in Math. 1500, Springer- Verlag, 1992.
[26] , Local Class Field Theory in Algebraic Number Theory, ed. Cas- sels, J. W. S. and Fröhlich, A., Academic Press, 1967.
[27] Rev\hat etement étales et groupe fondamental, Séminaire de Géometrie Algébrique du Bois Marie 1960-1961 (SGA1), dirigé par A. Grothendieck, augmenté de deux exposés de M. Raynaud, Lecture Notes in Math. 224, Springer-Verlag, 1971.
[28] Takeuchi, K., Arithmetic fuchsian groups with signature (1; e), J. Math. Soc. Japan, 35 (1983), 381-407. · Zbl 0517.20022
[29] Tamagawa, A., The grothendieck conjecture for affine curves, Comp. Math., 109 (1997), 135-194. · Zbl 0899.14007
[30] Tatsuuma, N., Shimomura, H. and Hirai, T., On group topologies and unitary representations of inductive limits of topological groups and the case of the group of diffeomorphisms, J. Math. Kyoto Univ., 38 (1998), 551-578. · Zbl 0930.22002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.